Alert archive / Illinois / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 84, NWS Chicago, IL
NWS Chicago, IL issued this severe thunderstorm warning at Jul 2, 2000, 5:40 PM CDT for Iroquois County, Illinois; Newton County, Indiana. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 2, 2000, 5:40 PM CDT (22:40 UTC)
- Expired
- Jul 2, 2000, 6:45 PM CDT
- In force
- 65 min
- Issued by
- NWS Chicago, IL
- Area
- Whole counties
Counties Iroquois County, IL, Newton County, IN
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.7 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1260 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 838 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
689 WUUS53 KLOT 022241 SVRCHI ILC075-INC111-022345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHICAGO IL 540 PM CDT SUN JUL 2 2000 THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEAST IROQUOIS COUNTY IN EAST CENTRAL ILLINOIS SOUTHERN NEWTON COUNTY IN NORTHWEST INDIANA * UNTIL 645 PM CDT * AT 540 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 13 MILES NORTHWEST OF SHELDON...OR ABOUT 12 MILES NORTH OF WATSEKA...MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR SHELDON AROUND 600 PM CDT BROOK AROUND 620 PM CDT KENTLAND AROUND 625 PM CDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS. VERY FREQUENT AND DEADLY CLOUD TO GROUND LIGHTNING. BROWNING NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:15 PM CDT, 3 hours 25 minutes earlier.
Area forecast discussion, Jul 2, 2:15 PM CDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 215 PM CDT SUN JUL 2 2000 SUMMER SCENARIO NOT CLEARLY DEFINED AS USUALLY HAPPENS WITH CONVECTIVE SYSTEMS. OUTFLOW MOVING OUT OF NERN IOWA THIS MRNG WEAKENING AS IT DRIVES ACROSS NRN IL. MAY POSSIBLY REACH METRO BY 4 OR 5 PM IF IT DOESNT DISIPATE BY THEN. CLOUDY CONDITIONS NOT AIDING THIS OUTFLOW WITH DIURNAL INFLUENCE. STABILIZED ENVIRONMENT BEHIND OUTFLOW NOT PROMISING EITHER...EVEN WITH SUNSHINE. DO HAVE SOME CONVECTION FIRING DOWN AROUND PIA WITH EWD PROGRESSION TOWARD LIVINGSTON COUNTY. DEWPOINTS IN 70S EVERYWHERE NOW AND SOLAR INFLUENCE NEAR PIA FAIRLY GOOD. SOME ISOLATED CONVECTION POPPING UP AND DOWN OUT AHEAD OF OUTFLOW NOW... EVEN UNDER CLOUD COVER...SO SCENARIO CHANGING AS I WRITE. HOWEVER BEST CONVECTIVE MPROSPECT FOR NRN IL LOOKING TO COME FROM DEVELOPING CU IN NRN IOWA. THIS OUT AHEAD OF SFC FRONT DRAPING ACROSS SRN MN-CNTL WI. THIS IS WHERE MODELS WILL COME INTO PLAY FOR THIS EVENING AND TONIGHT. AVN HAS BEEN CONSIDERED UNREASONABLE LAST COUPLE DAYS AND PMD CONTINUING THE CONDEMNATION. ETA MORE REASONABLE AND WILL LIKELY FOLLOW WITH CONVECTION AND FROPA MOVEMENT. THIS ESPECIALLY IMPORTANT WITH RETURN OF SWLY FLOW ON TUESDAY BRING FRONT BACK TO NORTH WITH OVERRUNNING RISK OF SHOWERS AND TSTMS IN NRN IL. CONVECTION ALONG AND AHEAD OF FRONT IN SRN MN-CNTL WI FORECAST TO DROP INTO NRN IA-SRN WI THIS EVENING WITH CAPES FORECAST OVER 3000 AND SFC LIS -10 THIS EVE. MID LEVEL WARMING AT 700 IMPOSING A CAP THERE RIGHT NOW. DIURNAL HEATING AND DIGGING FRONT EXPECTED TO LIFT CONVECTION THRU CAP THIS EVENING AND START THINGS ROLLING TONIGHT INTO NRN IL. HEAVY RAIN STILL LIKELY WITH PW AXIS UP TO 2 INCHES MAINLY FROM MLI DOWN THRU KANKAKEE TONIGHT. OUTLOOK FOR SEVERE WILL INCREASE WITH APPROACH OF COLD FRONT WHERE MAIN CONCERN WILL BE DAMAGING WINDS. COLD FRONT THRU METRO AREA FIRST LATE TONIGHT ...AIDED BY LAKE MICHIGAN. THEN NORTH CENTRAL IL BY DAYBREAK. WITH REST OF CWA IN MORNING HOURS ON MONDAY. SRN PORTIONS OF CWA...LIVINGSTON ...FORD...IROQUOIS...BENTON COUNTIES MAY NOT SEE END OF PCPN CHANCES AT ALL. BEYOND 48 HOURS...WARM FRONT APPEARS TO MOVE NORTH AND EAST OF NRN IL TUE NIGHT WITH A DRY DAY FOR WEDNESDAY. COLD FRONT DROPPING DOWN FROM UPPER MS VLY THURSDAY...BRINGING ANOTHER THREAT OF THUNDERSTORMS. THEN POST FRONTALLY DRY FOR FRIDAY. .CHI...NONE BRUMER
In the hours before
Special weather statement, Jul 2, 11:49 AM CDT, 5 hours 51 minutes before
ILZ003>006-008-010>014-019>023-032>033-039-INZ001>002-010>011- 019-031200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO IL NOON CDT/EST SUN JUL 2 2000 FOR NORTH CENTRAL AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT...ALONG WITH A RISK OF HEAVY RAINFALL. WARM SOUTHWEST WINDS HAVE BROUGHT MORE HUMID AIR INTO THE AREA TODAY. A COLD FRONT WILL DROP SLOWLY SOUTH THROUGH THE GREAT LAKES AND NORTHERN PLAINS STATES. THIS COLD FRONT ALONG WITH OUTFLOWS FROM THUNDERSTORM COMPLEXES IN THE UPPER MISSISSIPPI VALLEY...WILL BE THE FOCUS FOR DEVELOPMENT OF MORE THUNDERSTORM CLUSTERS THIS AFTERNOON AND EVENING. THE AIRMASS OVER NORTHERN ILLINOIS AND INDIANA WILL BECOME MODERATELY UNSTABLE. AN UPPER LEVEL WEATHER DISTURBANCE MOVING INTO THE GREAT LAKES...A STRONG JET STREAM OVER SOUTHERN CANADA AND THE UPPER GREAT LAKES...AND A STRONG FLOW OF WARM HUMID AIR IN THE LOWER ATMOSPHERE COULD LEAD TO THE DEVELOPMENT OF SEVERE STORMS. THE MAIN THREAT WILL BE DAMAGING WINDS. IN ADDITION...THERE IS THE POTENTIAL FOR HEAVY RAINFALL. IT IS POSSIBLE FOR SEVERAL CLUSTERS OF THUNDERSTORMS TO DEVELOP IN THE HUMID AIRMASS AND MOVE ALONG THE FRONT...DUMPING HEAVY RAIN ON SOME AREAS. WIDESPREAD RAINFALL AMOUNTS OF ONE HALF INCH TO AN INCH ARE LIKELY...AND LOCALIZED RAINFALL IN EXCESS OF 2 INCHES IS POSSIBLE. ALTHOUGH MOST AREA RIVERS HAVE FALLEN BELOW FLOOD STAGE...IT HAS BEEN A WET SPRING AND EARLY SUMMER. HEAVY RAIN COULD LEAD TO FLOODING OF CREEKS...STREAMS AND LOW LYING...FLOOD PRONE AREAS. THE BEST CHANCE FOR THUNDERSTORMS IS THIS AFTERNOON AND EVENING NORTH OF INTERSTATE EIGHTY...AND OVERNIGHT SOUTH OF INTERSTATE EIGHTY. THE FRONT IS EXPECTED TO MOVE INTO CENTRAL ILLINOIS AND INDIANA BY MONDAY EVENING...THEN RETURN NORTH AS A WARM FRONT LATER MONDAY NIGHT AND TUESDAY. MORE THUNDERSTORMS ARE POSSIBLE FOR THE FOURTH OF JULY HOLIDAY. BRUMER
Special weather statement, Jul 2, 12:30 PM CDT, 5 hours 10 minutes before
ILZ003>004-008-010>011-021830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHICAGO IL 1230 PM CDT SUN JUL 2 2000 ...THUNDERSTORMS WILL MOVE INTO THE AREA BETWEEN 1 PM AND 3 PM THIS AFTERNOON... AT 1230 PM...A LINE OF THUNDERSTORMS WITH HEAVY RAIN AND CLOUD TO GROUND LIGHTNING WAS LOCATED FROM JUST NORTHWEST OF LAKE SUMMERSET TO FREEPORT TO NEAR FORRESTON. THE LINE OF STORMS WAS MOVING SOUTHEAST AT AROUND 40 MPH. AT THIS SPEED...THE LINE WILL BE FROM NEAR ROCKFORD TO DIXON BY 1 PM. RADAR TRENDS SHOWED THE LINE WAS GENERALLY WEAKENING IN INTENSITY...HOWEVER BRIEF HEAVY RAINS AND DANGEROUS CLOUD TO GROUND LIGHTNING ARE STILL POSSIBLE THROUGH AROUND 130 PM. BROWNING
Special weather statement, Jul 2, 1:30 PM CDT, 4 hours 10 minutes before
ILZ003-004-008-010-011-021930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHICAGO IL 130 PM CDT SUN JUL 2 2000 ...THUNDERSTORMS ACROSS THE AREA CONTINUE TO WEAKEN... A LINE OF SHOWERS AND IMBEDDED THUNDERSTORMS FROM NEAR ROCKFORD TO NORTH OF AMBOY AT 130 PM WILL LIKELY CONTINUE TO WEAKEN AS IT MOVES EASTWARD AROUND 30 MPH. ALTHOUGH THE THREAT OF SEVERE WEATHER APPEARS MINIMAL THROUGH ABOUT 5 PM...STRONG THUNDERSTORMS WILL LIKELY REFORM OVER IOWA AND WISCONSIN AND MOVE INTO THE AREA EARLY THIS EVENING. BROWNING
Special weather statement, Jul 2, 4:19 PM CDT, 1 hour 21 minutes before
ILZ023-033-022219- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHICAGO IL 419 PM CDT SUN JUL 2 2000 ...THUNDERSTORMS WITH HAIL... ABOUT 430 PM QUARTER SIZE HAIL WAS REPORTED IN BRADLEY. WHILE THIS STORM...OVER KANKAKEE...HAS NOW WEAKENED...IT MAY STILL BE PRODUCING HAIL UP TO DIME SIZE...AS IT MOVES SOUTH TOWARD ST ANNE AND CHEBANSE AND ON INTO IROQUOIS COUNTY BETWEEN NOW AND 500 PM.
Special weather statement, Jul 2, 4:41 PM CDT, 59 minutes before
ILZ023-033-022245- SPECIAL WEATHER STATEMENT...CORRECTED ISSUE TIME NATIONAL WEATHER SERVICE CHICAGO IL 441 PM CDT SUN JUL 2 2000 ...THUNDERSTORMS WITH HAIL... ABOUT 430 PM QUARTER SIZE HAIL WAS REPORTED IN BRADLEY. WHILE THIS STORM...OVER KANKAKEE...HAS NOW WEAKENED...IT MAY STILL BE PRODUCING HAIL UP TO DIME SIZE...AS IT MOVES SOUTH TOWARD ST ANNE AND CHEBANSE AND ON INTO IROQUOIS COUNTY BETWEEN NOW AND 500 PM.
The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 4:40 PM CDT | Severe Thunderstorm Warning | LOT | Benton, Newton | 65 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2000Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.